Acute encephalomyelitis with multiple herpes viral reactivations during abatacept therapy

Hideto Nakajima, Ayami Takayama, Takumi Ito, Tetsushi Yoshikawa

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

To describe the case of a patient who had been receiving abatacept, a T-cell costimulatory molecule blocker for rheumatoid arthritis, and developed an acute encephalomyelitis associated with reactivation of the varicella zoster virus (VZV), Epstein-Barr virus (EBV) and cytomegalovirus (CMV). A 61-year-old woman receiving abatacept therapy for rheumatoid arthritis developed a disturbance of consciousness. MRI indicated multifocal parenchymal lesions in the brainstem, supratentorial areas and cervical spinal cord. Although steroid therapy significantly improved the neurological symptoms and MRI findings, the patient died of sepsis aggravated by coinfection with a fungal infection. Retrospectively, a PCR assay revealed continued systemic reactivation of VZV, EBV and CMV. Acute encephalomyelitis may be associated with VZV EBV and CMV reactivation during abatacept therapy. Clinicians must be aware of the possibility of acute encephalomyelitis associated with herpes virus reactivation during abatacept therapy for rheumatoid arthritis.

Original languageEnglish
JournalBMJ Case Reports
DOIs
Publication statusPublished - 19-06-2013

Fingerprint

Encephalomyelitis
Human Herpesvirus 3
Cytomegalovirus
Human Herpesvirus 4
Rheumatoid Arthritis
Mycoses
Therapeutics
Consciousness
Coinfection
Brain Stem
Sepsis
Steroids
Viruses
T-Lymphocytes
Polymerase Chain Reaction
Abatacept

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Cite this

@article{c0444f45bb6c414f8299ee57a4ff8df9,
title = "Acute encephalomyelitis with multiple herpes viral reactivations during abatacept therapy",
abstract = "To describe the case of a patient who had been receiving abatacept, a T-cell costimulatory molecule blocker for rheumatoid arthritis, and developed an acute encephalomyelitis associated with reactivation of the varicella zoster virus (VZV), Epstein-Barr virus (EBV) and cytomegalovirus (CMV). A 61-year-old woman receiving abatacept therapy for rheumatoid arthritis developed a disturbance of consciousness. MRI indicated multifocal parenchymal lesions in the brainstem, supratentorial areas and cervical spinal cord. Although steroid therapy significantly improved the neurological symptoms and MRI findings, the patient died of sepsis aggravated by coinfection with a fungal infection. Retrospectively, a PCR assay revealed continued systemic reactivation of VZV, EBV and CMV. Acute encephalomyelitis may be associated with VZV EBV and CMV reactivation during abatacept therapy. Clinicians must be aware of the possibility of acute encephalomyelitis associated with herpes virus reactivation during abatacept therapy for rheumatoid arthritis.",
author = "Hideto Nakajima and Ayami Takayama and Takumi Ito and Tetsushi Yoshikawa",
year = "2013",
month = "6",
day = "19",
doi = "10.1136/bcr-2013-009731",
language = "English",
journal = "BMJ Case Reports",
issn = "1757-790X",
publisher = "BMJ Publishing Group",

}

Acute encephalomyelitis with multiple herpes viral reactivations during abatacept therapy. / Nakajima, Hideto; Takayama, Ayami; Ito, Takumi; Yoshikawa, Tetsushi.

In: BMJ Case Reports, 19.06.2013.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Acute encephalomyelitis with multiple herpes viral reactivations during abatacept therapy

AU - Nakajima, Hideto

AU - Takayama, Ayami

AU - Ito, Takumi

AU - Yoshikawa, Tetsushi

PY - 2013/6/19

Y1 - 2013/6/19

N2 - To describe the case of a patient who had been receiving abatacept, a T-cell costimulatory molecule blocker for rheumatoid arthritis, and developed an acute encephalomyelitis associated with reactivation of the varicella zoster virus (VZV), Epstein-Barr virus (EBV) and cytomegalovirus (CMV). A 61-year-old woman receiving abatacept therapy for rheumatoid arthritis developed a disturbance of consciousness. MRI indicated multifocal parenchymal lesions in the brainstem, supratentorial areas and cervical spinal cord. Although steroid therapy significantly improved the neurological symptoms and MRI findings, the patient died of sepsis aggravated by coinfection with a fungal infection. Retrospectively, a PCR assay revealed continued systemic reactivation of VZV, EBV and CMV. Acute encephalomyelitis may be associated with VZV EBV and CMV reactivation during abatacept therapy. Clinicians must be aware of the possibility of acute encephalomyelitis associated with herpes virus reactivation during abatacept therapy for rheumatoid arthritis.

AB - To describe the case of a patient who had been receiving abatacept, a T-cell costimulatory molecule blocker for rheumatoid arthritis, and developed an acute encephalomyelitis associated with reactivation of the varicella zoster virus (VZV), Epstein-Barr virus (EBV) and cytomegalovirus (CMV). A 61-year-old woman receiving abatacept therapy for rheumatoid arthritis developed a disturbance of consciousness. MRI indicated multifocal parenchymal lesions in the brainstem, supratentorial areas and cervical spinal cord. Although steroid therapy significantly improved the neurological symptoms and MRI findings, the patient died of sepsis aggravated by coinfection with a fungal infection. Retrospectively, a PCR assay revealed continued systemic reactivation of VZV, EBV and CMV. Acute encephalomyelitis may be associated with VZV EBV and CMV reactivation during abatacept therapy. Clinicians must be aware of the possibility of acute encephalomyelitis associated with herpes virus reactivation during abatacept therapy for rheumatoid arthritis.

UR - http://www.scopus.com/inward/record.url?scp=84878986918&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84878986918&partnerID=8YFLogxK

U2 - 10.1136/bcr-2013-009731

DO - 10.1136/bcr-2013-009731

M3 - Article

AN - SCOPUS:84878986918

JO - BMJ Case Reports

JF - BMJ Case Reports

SN - 1757-790X

ER -